0
Anaphylaxis in Pediatric Patients: Early Recognition and Treatment Are Critical for Best Outcomes (Pharmacology CME)
Enlarge Image
Delivery Method:
ADD TO CART

Anaphylaxis in Pediatric Patients: Early Recognition and Treatment Are Critical for Best Outcomes (Pharmacology CME) - $49.00

Publication Date: June 2019 (Volume 16, Number 6)

CME Credits: 4 AMA PRA Category 1 Credits™, 4 ACEP Category I Credits, 4 AAFP Prescribed Credits, 4 AOA Category 2-A or 2-B Credits. CME expires 6/01/2022.

Specialty CME Credits: Included as part of the 4 credits, this CME activity is eligible for 2 Pharmacology CME credits, subject to your state and institutional approval.

Authors

Jeranil Nunez, MD
Site Director, Pediatric Emergency Medicine Education, Mount Sinai Beth Israel; Senior Faculty, Department of Emergency Medicine, Icahn School of Medicine at Mount Sinai, New York, NY
 
Genevieve Santillanes, MD, FAAP, FACEP
Associate Professor of Clinical Emergency Medicine, LAC+USC Medical Center, Keck School of Medicine of USC, Los Angeles, CA

Peer Reviewers

Bharati Beatrix Bansal, MD
Assistant Professor of Pediatrics, Division of Pediatrics, Division of Emergency Medicine, University of Texas Southwestern Medical Center/Children's Medical Center, Dallas, TX
 
Ronna Campbell, MD, PhD
Associate Professor of Emergency Medicine, Department of Emergency Medicine, Mayo Clinic, Rochester, MN

Abstract

Anaphylaxis is a time-sensitive, clinical diagnosis that is often misdiagnosed because the presenting signs and symptoms are similar to those of other disease processes. This issue reviews the criteria for diagnosing a pediatric patient with anaphylaxis and offers evidence-based recommendations for first- and second-line treatment, including the use of epinephrine, antihistamines, and corticosteroids. Guidance is also provided for the appropriate disposition of patients with anaphylaxis, including prescribing epinephrine autoinjectors and offering training on how to use them, educating patients and families on avoidance of known offending allergens, and referring the patient to a specialist in allergy and immunology.

Excerpt From This Issue

A 3-year-old girl with a known peanut allergy arrives to your ED via EMS. The girl was given a cookie by a classmate and immediately developed a generalized urticarial rash. EMS personnel gave her 12.5 mg of oral diphenhydramine and transported her to the ED. On examination, the patient has a heart rate of 160 beats/min with normal oxygenation and perfusion. She has bilateral periorbital swelling, without respiratory distress, wheezing, vomiting, or diarrhea. The accompanying daycare teacher tells you that the girl has previously been admitted to the intensive care unit for anaphylaxis. You call the girl's parents for more information and wonder what to do in the meantime. Is diphenhydramine sufficient treatment for this patient? Are corticosteroids indicated? Is this just an allergic reaction or could it be an anaphylactic reaction? What are the criteria for diagnosis of anaphylaxis? What are the indications for administering epinephrine in patients with anaphylaxis?

Your next patient is an 8-year-old boy with a history of moderate persistent asthma. He presented to the ED via EMS for respiratory distress and wheezing. The patient was walking home from school when he began coughing and felt short of breath. When he arrived home, he was coughing persistently, wheezing, diaphoretic, and red in the face. On arrival to the ED, the patient is given inhaled nebulized albuterol via face mask and is afebrile with the following vital signs: oxygen saturation, 90% on oxygen; heart rate, 150 beats/min; respiratory rate, 38 breaths/min; and blood pressure, 135/80 mm Hg. He appears tired, has moderate retractions with poor aeration on lung examination, bounding pulses, and his skin appears diffusely red and warm. He states he has an egg allergy. He previously had a remote admission for an asthma exacerbation but has not had any surgeries. He had been in good health prior to today. You are concerned that this could be an anaphylactic reaction. What is the best treatment for anaphylaxis? How long should you observe the patient for a biphasic reaction or fatal anaphylaxis?

Get Quick-Read Evidence-Based Updates
Enter your email to get free evidence-based content delivered to your inbox once per month.
Please provide a valid email address.